The opioid crisis appears to be accelerating with the addition of a noxious alternative to heroin and fentanyl: carfentanil.
Most commonly sold as a powder, it is about 10,000 times stronger than morphine and 100 times more potent than fentanyl, according to the Drug Enforcement Administration. It is used commercially to sedate elephants and other large animals, and mixed with heroin by drug dealers looking to boost their product.
Despite its lethal nature, carfentanil is quickly gaining popularity throughout the country. Local officials suspect the deadly drug was behind a fatal overdose in West Philadelphia earlier this month, the Philadelphia Department of Health tells NBC10. It is also believed to have claimed the lives of a 36-year-old Spirit Airlines pilot and his 34-year-old wife in Ohio.
Last year, also in Ohio, a law enforcement officer overdosed on carfentanil during a drug bust. He did not knowingly ingest the substance, but merely came into contact with it while recovering narcotics from a car. It took three doses of Narcan, an overdose antidote, to revive him.
Because the drug is so dangerous, the Philadelphia Police Department has been advised to take extra precautions when responding to an overdose, police spokesman Capt. Sekou Kinebrew said. Officers are asked to wear gloves and masks, and have a minimum of two people present during field tests in case one goes into distress.
“None of us are Supermen or Superwomen,” Kinebrew said. “The same thing can happen to us.”
The public is also advised to take extra precaution if a loved one overdoses. Kinebrew suggests calling 911 immediately, describing the scene in detail and maintaining a safe distance.
“Imagine you stumble into a loved one’s bedroom ... and you breathe something in,” he said.
Symptoms of exposure to carfentanil include respiratory distress, drowsiness, disorientation, sedation, pinpoint pupils and clammy skin, according to the DEA. These telltale signs usually appear within minutes, but Kinebrew said he knows of instances where an overdose happened hours after taking the drug.
Carfentanil is so powerful that zoo veterinarians typically wear a face shield, gloves and other protective gear — "just a little bit short of a hazmat suit" — when preparing the medicine to sedate animals because even one drop splattered into a person's eye or nose could be fatal, said Dr. Rob Hilsenroth, executive director of the American Association of Zoo Veterinarians.
A loaded syringe of a reversal drug is kept on hand just in case, and the extremely limited carfentanil supply regulators allow for such facilities is kept locked away and subject to auditing, Hilsenroth said.
Carfentanil is also being mixed with other drugs to create a deadly substance called Gray Death. The mixture includes heroin, fentanyl, carfentanil and a synthetic opioid known as Pink or U4. It has been linked to deaths in the Gulf Coast and Ohio and Georgia.
The Drug Enforcement Admninistration in Philadelphia says while the drug is dangerous and has been seen in Philadelphia, it has not infultrated the region in the same ways as Ohio and other parts of the country.